To report corneal and lens toxicity in patients undergoing chemotherapy with erdafitinib, a fibroblast growth factor receptor (FGFR) inhibitor.
This retrospective case series contains three patients from a cohort of 41 patients receiving erdafitinib, a selective pan-FGFR inhibitor, for chemotherapy. These three patients underwent complete ophthalmic examination: one was followed by corneal topography and the other two were followed by anterior segment optical coherence tomography.
All three patients had severe dry eye syndrome. One patient had bilateral corneal thinning. One patient had bilateral neurosensory retinal detachment, unilateral corneal thinning and white cataracts in both eyes. The third patient had bilateral corneal thinning, a corneal ulcer of the left eye and acute-onset white cataracts in both eyes, causing angle-closure glaucoma in the left eye. Following the cessation of erdafitinib treatment or a decrease in the dose used, corneal thinning resolved in all three cases within four months. Acute-onset cataracts were treated urgently by surgery, with no complications. In one patient, although the corneal ulcer healed, corneal transparency was lost, and the patient never fully recovered his initial vision.
Bilateral neurosensory retinal detachment associated with FGFR inhibitor use has already been reported. However, we provide herein the first report of reversible corneal thinning and acute-onset white cataracts causing angle-closure glaucoma associated with FGFR inhibitor use. Early recognition and management of these adverse ocular reactions are required to prevent vision loss due to acute glaucoma and/or corneal ulcer.

Copyright © 2020 Elsevier Masson SAS. All rights reserved.

References

PubMed